Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jul 6, 1999, 5:54 PM CDT for Sedgwick County, Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 5:54 PM CDT (22:54 UTC)
- Expired
- Jul 6, 1999, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:55 PM CDT | Thunderstorm Wind 63 | Maize, KS | |
| Jul 6, 5:57 PM CDT | Tornado F0 | Wichita, KS | Brief touchdown in North Wichita. |
| Jul 6, 5:57 PM CDT | Thunderstorm Wind 65 | Wichita, KS | Occurred at Mid-Continent Airport. |
| Jul 6, 6:10 PM CDT | Tornado F0 | Wichita, KS | Brief touchdown in Northwest Wichita. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WFUS1 KICT 062258 RRA TORICT KSC173-062345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 554 PM CDT TUE JUL 6 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 645 PM CDT * AT 552 PM CDT A TRAINED SPOTTER REPORTED A TORNADO NEAR INTERSTATE 135 AND 53RD STREET NORTH...OR JUST NORTH OF WICHITA...MOVING EAST AT 10 MPH. THIS IS A DANGEROUS STORM...TAKE COVER NOW STAY AWAY FROM WINDOWS. LEAVE AUTOMOBILES AND MOBILE HOMES...WHICH OFFER LITTLE PROTECTION FROM A TORNADO. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY BUILDING OR UNDERGROUND SHELTER. AS A LAST RESORT...SEEK SHELTER IN A DITCH...CULVERT OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3777 9765 3761 9754 3772 9713 3796 9729 &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:20 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 3:20 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT TUE JUL 6 1999 MAIN PROBLEM WILL BE WHETHER OR NOT TO KEEP A MENTION OF TRW THIS EVENING AND THEN AGAIN ON FRIDAY INTO SATURDAY. THE LATEST SURFACE CHART SHOWED A WEAK BOUNDARY SITUATED ACROSS SOUTHEAST KANSAS...MOVEMENT WAS SLOWLY TO THE SOUTHEAST. WITH SBCAPES RANGING FROM 3800 TO 4600 ACROSS THE SOUTHERN HALF OF THE CWA AND A WEAK BOUNDARY PRESENT...I WILL KEEP A SLIGHT CHANCE MENTIONED. THE OBSERVER HAS NOTED SOME TCU TO THE SOUTH OF ICT. HIGH PRESSURE WILL THEN BEGIN TO SETTLE INTO THE CWA AND KEEP THINGS CALM. WE WILL FINALLY MAKE IT TO THE SUMMER DULDRUMS. HIGH PRESSURE OVERHEAD WILL KEEP THE WINDS FAIRLY CALM AND THE SKIES MOSTLY CLEAR. LOW PRESSURE WILL DEVELOP IN THE NORTHERN PLAINS BY F42. THIS WILL FORCE THE WINDS BACK TO THE SOUTHWEST AND INCREASE A BIT. THE FRONT THEN MAKES ITS WAY INTO THE NORTHWESTERN SECTIONS OF THE CWA BY F60. THEREFORE...I WILL MENTION A CHANCE FOR TRW THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE THEN FILTERS BACK INTO THE AREA AND NORMAL JULY WEATHER RETURNS. AS FOR TEMPERATURES...90S LOOK TO BE THE RULE FOR MUCH OF THE AREA THROUGH THE EXTENDED. FCSTID = 1 ICT 69 95 74 96 / 20 0 0 0 HUT 68 95 72 95 / 20 0 0 0 EWK 68 95 72 95 / 20 0 0 0 EQA 69 95 74 96 / 20 0 0 0 WLD 70 96 75 97 / 20 0 0 0 RSL 68 94 72 95 / 20 0 0 0 GBD 69 95 74 95 / 20 0 0 0 SLN 70 95 74 97 / 20 0 0 0 MPR 70 95 74 97 / 20 0 0 0 CFV 70 92 71 95 / 20 0 0 0 CNU 69 91 70 93 / 20 0 0 0 K88 69 91 70 93 / 20 0 0 0 CHANCE .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| Jul 6, 6:24 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| Jul 6, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 67 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.